I'm about to self medicate on T3 - is it safe without knowing current level?

Hi all.

After two years of feeling rubbish on levo for hypo (currently 75mg) and putting on two stone whilst dieting and exercising (doctor clearly doesn't believe me) I just bought some T3 myself and am planning to self medicate.

I've always asked for print outs of my blood results but here's the thing - they have always refused to test T3 so all I have are results for TSH and T4 - latest ones are:

TSH 5.5 (0.27-4.20)

Free T4 14.2 (12-22)

Is it safe to start taking T3 without ever having had my levels tested? And if not how do I get someone to test my T3?

Sorry for all the questions, I just feel rubbish at the moment and I'm so disappointed that my previously nice doctor now obviously just thinks I'm lazy...

17 Replies

oldestnewest
  • Hi

    I have just logged in to ask the same question, although I am on 150mg and like you am constantly dieting and have over the last 7 years put on three stone, the last stone in the last few months. I am so tired I struggle to stay awake at work some days, my doctor just thinks I am depressed and has prescribed me happy pills!

    Can you get T3 on prescription?

    TSH 1.00 (0.55 - 4.78)

    Free T4 18 (9.00 - 23.0)

    Whilst I know my TSH is "normal" I cannot get the doctor to understand that it is not my normal, If I recall I was happier and thinner at 4.00 with a previous doctor.

    I feel that I have no-where else to go with this and it has been great to see that I am not just whinging and that there are lots of other people like me.

    Thanks for any advice you can give

  • Some people seem to get T3 on prescription but my GP is having none of it so I bought some off [website name removed in line with posting guideline #22. You may name the website in a Private Message, Clutter.]

    Sorry to hear you don't feel well either. It's a real pain in the ass this illness.

    My Mum has it too and she put on 4 stone before her GP thought to test her. All that time she was told that she was eating too much even though she was down to 1000 cals a day.

    It makes me so angry...

  • Beanless, What was your FT4 when your TSH was 4.0?

    TSH rises to prompt the thyroid gland to produce more T4 and T3. Levothyroxine supplies the T4 required for conversion to T3.

  • Hi Clutter, I'm afraid I don't know, it was probably about 10 years ago and I didn't think to ever ask the doctor, and now when I do I get a blank look! Would I need to increase my Levo to get back to 4? Sorry I'm a bit clueless ;-(

  • Beanless, you can obtain your manual and elctronic medical history but it will cost you £50.

    You shouldn't attempt to raise your TSH. TSH rises when T4 and T3 fall to prompt the thyroid gland to produce more T4 for conversion to T3. It will have been good levels of T4 and T3 at the time which made you feel good but they wouldn't have been maintained without the addition of Levothyroxine. Increasing Levothyroxine reduces TSH and increases T4 and T3 and the converse is true.

    If you aren't feeling well it is a good idea to check your ferritin, vitamin D, B12 and folate as they are often deficient in hypothyroid patients. Ferritin 70-90 is needed for good absorption of thyroxine and vitD high in the optimal range 75-200 for good conversion of T4 to T3.

  • Thank you Clutter, I will check that out. ;-)

  • Hi Beligo, which T3 pills do you have? Mine are 25 mcg and I cut them in quarters. It's a bit challenging and sometimes I get 'bigger' and 'smaller' quarters. ;)

    Clearly your TSH is high and it's no wonder you feel poopy. Your fT4 isn't stellar.

    T3 is quite strong so go slow. If you add a quarter tablet to your 75 mcg levo in the a.m. and then another quarter 8 - 12 hours later, you'll notice a difference in how you feel after a couple to three days. That would give you an equivalent of 100 to 105 mcg levo. If you feel it's too high, then just back off and take it once per day. Increasing the dose by this amount shouldn't be a problem though.

    I take T3 three times per day, so 15 mcg and take 88 mcg Levo. That's the best I've been for decades. And am losing weight without any significant change in diet or exercise. (But I think this may be the myxedema and not fat. Still and all, any shrinkage is welcome.)

  • Yes, it's very safe. I take my dose once a day as Dr Lowe advises. This was a similar post a few days ago. T3 goes directly into our cells and you have to have enough to saturate them, the result of which the effect of this dose carries on between one and 3 days. If you took a little too much you either miss the next day's dose or reduce. There is info on the link:-

    healthunlocked.com/thyroidu...

    You can have a private test for T3 and details in Thyroiduk.org. The best way to know if the thyroid medication you are taking is good for you is if you begin to feel well with all clinical symptoms going.

  • No wonder you feel bad with that level of TSH. You would probably feel much better if your GP had just increased your Levo but if you have T3 ready and waiting, you may as well try it. Start slowly with perhaps 10 mcg (half a tablet or if you have a 25 mcg tablet, half of that). You could see how you get on and increase to a full tablet in a few weeks if you still have symptoms. I know this all sounds a bit cautious but I found it to be am amazingly potent medication and very effective but it is good to let your body get used to it gradually. Good luck!

  • Thanks all. They are 25mg pills so I'll do as suggested and go slowly.

    I should say that my Dr did do a 25mg levo increase but that was 2 months ago and I feel no better at all... just thought I might try something else and see how I go. I can't keep putting on weight like this!!

    Thank you all, this forum is a lifesaver

    x

  • To read the question/answer of which this is an excerpt, go to

    An excerpt from Dr Lowe:-

    Based on these considerations, I can only recommend one thing: that you consult a doctor who ignores serum and urine T3 and T4 levels during treatment, and who bases his dosage decisions on his patients’ tissue responses to thyroid hormone.

    web.archive.org/web/2010103...

    and another

    web.archive.org/web/2010073...

  • Beligo, it is safe to take T3 without knowing your FT3 level but if you do want to know it your can order a private test from Blue Horizon or Genova via thyroiduk.org.uk/tuk/testin...

  • Thank you

  • Beligo, you look to me as if you are sorely undermedicated. Your TSH should be around 1 (not above range!) and your FT4 should be in the top 25% of the reference range. My guess, going from my own experiences, is that you are just not on enough thyroxine.

    Is it time to wave Dr Toft’s Pulse article (obtainable from Louise) at your GP?

    Personally I would not be in a rush to go down the T3 route before you’ve tried a proper replacement dose of T4, and you’ve not reached that yet.

  • Hi, I agree with all of the above :) and I would like to ask you what kind of diet are you following to lose weight? is it low calorie diet? I stop trying that diet, stop counting calories and begun paleo diet and I lost a lot of weight without suffering and also my hashimotos symptoms have lessen. Give paleo diet a try :) Now I take fried eggs in butter with bacon and fruit for breakfast instead of low fat yogurt with oat and lost 7 kg. Animal fat and olive oil are not to blame for weight gain but sugar is and hydrogenated fats like margarins.

  • Thank you so much - it sounds great but my concern is that my cholesterol is really bad. I know it's linked to thyroid but switching to high fat seems bad? X

  • Well, everybody who changes their diet to paleo diet seems to lessen their colesterol level and paleo diet is a high fat diet (but the good fats) and also high in vegetables and medium or low in carbs and zero processed food and sugar.

    Also, if you have thyroid problems and you cannot lose weight even with exercice, you could probably have adrenal fatigue which usually comes with thyroid problems and leads to insulin resistance. Check if you have symptoms of that because they are very similar to thyroid's problems and should be treated before them (and T4 medication usually makes them worse). Also I would not worry much about high cholesterol but high tryglicerides.

    I give you some interesting links:

    Ted Talk of Peter Attia about insulin resistance and losing weight.

    ted.com/talks/peter_attia_w...

    About how cholesterol levels are wrong

    anthonycolpo.com/new-study-...

    the medical research which says it

    onlinelibrary.wiley.com/doi...

    Adrenal problems

    stopthethyroidmadness.com/a...

    Paleo diet guideline

    paleoleap.com/

You may also like...